Alert archive / Texas / Freeze Warnings in 2014

Freeze Warning 7, NWS Austin/San Antonio, TX

December 28, 201410 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Dec 28, 2014, 3:01 PM CST for 10 counties in Texas. It took effect at Dec 29, 2014, 2:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2014, 3:01 PM CST (21:01 UTC)
In effect from
Dec 29, 2014, 2:00 AM CST
Expired
Dec 29, 2014, 9:00 AM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gonzales County, TX, Karnes County, TX, Lavaca County, TX, Uvalde County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 59 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WWUS74 KEWX 282101
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
301 PM CST SUN DEC 28 2014

...FREEZING TEMPERATURES LIKELY ACROSS MUCH OF SOUTH CENTRAL TEXAS
LATE TONIGHT INTO MONDAY MORNING...

.CLEARING SKIES...LIGHT WINDS AND A DRY AIRMASS WILL ALLOW FOR
FREEZING TEMPERATURES LATE TONIGHT INTO MONDAY MORNING ACROSS
PARTS OF SOUTH CENTRAL TEXAS THAT HAVE NOT SEEN A FREEZE THIS
WINTER. 

TXZ203-209-218>225-290515-
/O.NEW.KEWX.FZ.W.0007.141229T0800Z-141229T1500Z/
UVALDE-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
INCLUDING THE CITIES OF...UVALDE...LA GRANGE...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE
301 PM CST SUN DEC 28 2014

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY.

* TEMPERATURE...29 TO 32

* IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR THIS AREA.
  THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS. OUTDOOR
  PETS WILL NEED EXTRA PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
600 
WWUS74 KEWX 290352
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CST SUN DEC 28 2014

...FREEZING TEMPERATURES LIKELY ACROSS MUCH OF SOUTH CENTRAL
TEXAS LATE TONIGHT INTO MONDAY MORNING...

.CLEARING SKIES...LIGHT WINDS AND A DRY AIR MASS WILL ALLOW FOR
FREEZING TEMPERATURES LATE TONIGHT INTO MONDAY MORNING ACROSS
PARTS OF SOUTH CENTRAL TEXAS THAT HAVE NOT SEEN A FREEZE THIS
WINTER. TEMPERATURES ARE EXPECTED TO RISE AFTER 9 AM AND THIS WILL
END THE THREAT OF A FREEZE. 

TXZ203-209-218>225-291200-
/O.CON.KEWX.FZ.W.0007.141229T0800Z-141229T1500Z/
UVALDE-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
INCLUDING THE CITIES OF...UVALDE...LA GRANGE...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE
952 PM CST SUN DEC 28 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
MONDAY...

* TEMPERATURE...29 TO 32

* IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR THIS 
  AREA. THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS. 
  OUTDOOR PETS WILL NEED EXTRA PROTECTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
506 
WWUS74 KEWX 291040
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
440 AM CST MON DEC 29 2014

...FREEZING TEMPERATURES OCCURRING ACROSS MUCH OF SOUTH CENTRAL
TEXAS THIS MORNING...

.CLEARING SKIES...LIGHT WINDS AND A DRY AIR MASS HAS ALLOWED
FOR FREEZING TEMPERATURES THIS MORNING ACROSS MUCH OF THE AREA.
TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING AFTER 9 AM.

TXZ203-209-218>225-291500-
/O.CON.KEWX.FZ.W.0007.000000T0000Z-141229T1500Z/
UVALDE-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
INCLUDING THE CITIES OF...UVALDE...LA GRANGE...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE
440 AM CST MON DEC 29 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...29 TO 32

* IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR THIS 
  AREA. THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS. 
  OUTDOOR PETS WILL NEED EXTRA PROTECTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 28, 11:24 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 28, 11:24 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CST SUN DEC 28 2014

.AVIATION... /18Z TAF UPDATE/
RAIN WILL CLEAR THE TAF SITES BY 18Z WITH THE MID LEVEL CLOUD
CANOPY PULLING OUT IN THE NEXT 3-4 HOURS. MOSTLY CLEAR SKIES AND
LIGHT WINDS WILL BE LEFT FOR THE REMAINDER OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1046 AM CST SUN DEC 28 2014/

UPDATE...
UPPER LEVEL TROUGH MOVING EAST ACROSS THE RIO GRANDE PLAINS WITH
RAIN SHIELD ALONG AND EAST OF I-35. HAVE REMOVED MENTION OF SLEET
AS TEMPERATURES HAVE VERY SLOWLY WARMED. HOWEVER...HAVE COOLED
OFF HIGH TEMPERATURES FOR TODAY AS CLOUDS ARE SLOW TO CLEAR. HAVE
ENDED RAINS BY 2 PM BASED ON RADAR TRENDS AS THE TROUGH WILL PASS
EAST OF THE I-35 CORRIDOR BY THAT TIME. REMAINDER OF SOUTH CENTRAL
TEXAS FORECAST IS ON TRACK.

PREV DISCUSSION... /ISSUED 617 AM CST SUN DEC 28 2014/

UPDATE...HAVE UPDATED TO INCREASE POPS THROUGH THE MORNING HOURS.
THERE HAVE BEEN A FEW AUTOMATED SITES ACROSS THE HILL COUNTRY THAT
HAVE REPORTED UNKNOWN PRECIP TYPE...HOWEVER NO GROUND TRUTH OF
FROZEN PRECIP AS OF YET ACROSS THE EWX CWA. COOLING ALOFT
CONTINUES WITH APPROACH OF UPPER LEVEL TROUGH...AND APPEARS THERE
ALSO MAY BE SOME WET BULB COOLING THAT HAS OCCURRED IN THE LOWEST
LEVELS ACROSS THE HILL COUNTRY. HAVE DECIDED TO INCLUDE A SLIGHT
MENTION OF SLEET THROUGH THE MORNING HOURS FOR THE HILL COUNTRY...
ALONG AND NORTH OF A ROCKSPRINGS TO MEDINA TO GEORGETOWN LINE. A
FEW SNOW FLURRIES CAN'T BE RULED OUT ACROSS EXTREME NORTHWEST
AREAS OF THE CWA. ROAD IMPACTS...IF ANY...WILL BE VERY MINIMAL.
UPDATE OUT.

JR

PREV DISCUSSION... /ISSUED 418 AM CST SUN DEC 28 2014/

SHORT TERM (TODAY THROUGH MONDAY)...BASE OF THE UPPER LEVEL
TROUGH AXIS WAS MOVING THROUGH THE BIG BEND EARLY THIS MORNING.
BROAD LARGE SCALE ASCENT AHEAD OF THE TROUGH AXIS WAS GENERATING
LIGHT RAIN ACROSS THE HILL COUNTRY AND MODERATE RAIN EAST OF
INTERSTATE 35. MODELS INDICATE OVER THE NEXT FEW HOURS THAT THERE
MAY BE ENOUGH MID LEVEL COOLING AND SATURATION...AS THE UPPER
LEVEL TROUGH AXIS APPROACHES...TO PRODUCE A FEW SNOW FLURRIES
ACROSS NORTHERN VAL VERDE AND NORTHERN EDWARDS COUNTIES. AFTER 15Z
DRYING IN THE MID LEVELS TAKES PLACE ACROSS THE WESTERN CWA...
EVENTUALLY SPREADING EAST THROUGH THE DAY. CLEARING GRADUALLY
TAKES PLACES WEST TO EAST DURING THE AFTERNOON.

RADIATIONAL COOLING WILL BE OPTIMAL TONIGHT WITH THE CLEARING...DRY
AIRMASS IN PLACE AND WINDS BECOMING LIGHT. MANY AREAS WILL SEE A
FREEZE TONIGHT...WITH A FREEZE WARNING POSSIBLY BEING ISSUED LATER
TODAY FOR THE REMAINING COUNTIES THAT HAVE NOT FROZE THIS SEASON.

TEMPERATURES REBOUND INTO THE 60S MONDAY AFTERNOON UNDER MOSTLY
SUNNY SKIES.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...WE CONTINUE TO
MONITOR THE NEXT COLD FRONT...WITH ARCTIC ORIGINS...THAT WILL
MOVE THROUGH THE AREA ON TUESDAY. GFS AND ECMWF HAVE TRENDED
COLDER WITH THE SHALLOW...DENSE AIRMASS. HAVE INDICATED GRADUALLY
FALLING TEMPERATURES BEHIND THE FRONT DURING THE DAY ON TUESDAY.
MODELS ALL IN AGREEMENT WITH A STRONG SHORTWAVE ACROSS WESTERN
CANADA DIVING SOUTH THROUGH THE PACIFIC NORTHWEST ON TUESDAY AND
EVENTUALLY AN UPPER LEVEL LOW CUTTING OFF ACROSS SOUTHERN
CALIFORNIA TUESDAY NIGHT. AS THIS HAPPENS WEAK ISENTROPIC ASCENT
OVER THE SHALLOW...COLD AIRMASS DEVELOPS ACROSS THE WESTERN HALF
OF THE CWA TUESDAY NIGHT INTO WEDNESDAY. LOW CHANCES FOR LIGHT
RAIN WILL BE POSSIBLE DURING THIS TIME ACROSS THIS AREA. SURFACE
TEMPERATURES ACROSS THE NORTHWEST HILL COUNTRY MAY BECOME COLD
ENOUGH FOR FREEZING RAIN TO OCCUR EARLY WEDNESDAY MORNING...MAINLY
ALONG AND NORTH OF A ROCKSPRINGS TO FREDERICKSBURG LINE. QPF
ACROSS THE HILL COUNTRY WOULD BE VERY LIGHT...WITH THE BETTER
ASCENT OCCURRING TO THE SOUTHWEST ALONG THE RIO GRANDE TUESDAY
NIGHT/WEDNESDAY MORNING.

THE UPPER LEVEL LOW IS FORECAST TO MOVE EAST INTO ARIZONA NEW YEARS
EVE NIGHT INTO NEW YEARS DAY. THE ISENTROPIC UPGLIDE OVER THE COLD
AIRMASS STRENGTHENS WEST TO EAST DURING THIS TIME. IN ADDITION...
GFS AND TO LESSER EXTENT ECMWF INDICATE DEEPER MID LEVEL FORCING
IN THE SOUTHWEST FLOW ALOFT MOVING THROUGH THE NORTHWEST CWA
THURSDAY. WHILE FORECAST SOUNDINGS INDICATE COOLING AND SATURATION
DOES TAKE PLACE IN THE UPPER CLOUD LAYER TO SUPPORT ICE CRYSTAL
INITIATION...THE WARM LAYER DEPTH BELOW ONLY INCREASES FURTHER
AND WARMS TO 5 DEG C...RESULTING IN MELTING. GIVEN THE SHALLOW
NATURE OF THE AIRMASS...PRECIP WOULD REMAIN RAIN OR FREEZING RAIN
WHERE SURFACE TEMPS FALL BELOW FREEZING. MOST LIKELY LOCATIONS FOR
FREEZING RAIN LATE NEW YEARS EVE NIGHT INTO NEW YEARS DAY MORNING
WOULD BE ALONG AN NORTH OF A ROCKSPRINGS TO BOERNE TO BURNET LINE.
WILL OBVIOUSLY HAVE TO WATCH TEMP FORECAST TRENDS CLOSELY OVER THE
NEXT COUPLE OF DAYS FOR LOCATIONS FURTHER EAST NEAR THE I-35
CORRIDOR. AT THIS TIME NO FREEZING RAIN IS MENTIONED ALONG THE
I-35 CORRIDOR. HIGHS WEDNESDAY AND NEW YEARS DAY WILL ONLY BE
IN THE UPPER 30S TO MID 40S.

THE UPPER LEVEL LOW MOVES ACROSS NEW MEXICO THURSDAY NIGHT...AND
OUT INTO THE SOUTHERN PLAINS FRIDAY AND FRIDAY NIGHT...FARTHER
NORTH THAN SYSTEM TODAY. ENOUGH FORCING DOES MOVE ACROSS THE CWA
THURSDAY NIGHT INTO FRIDAY MORNING TO WARRANT CONTINUATION OF
HIGHER END CHANCES POPS. BY THIS TIME SURFACE TEMPS AND WARM CLOUD
LAYER TEMPS WOULD RESULT IN ALL LIQUID. THERE COULD BE A POTENTIAL
FOR EMBEDDED THUNDER THURSDAY NIGHT AS ELEVATED LAPSE RATES
STEEPEN.

CLEARING AND DRYING TAKES PLACE LATE FRIDAY WITH NEXT WEEKEND DRY
AND SEASONABLE.

JR

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              45  32  60  39  46 /  60   0   0   0  10
AUSTIN BERGSTROM INTL AIRPORT  45  26  60  36  46 /  60   0   0   0  10
NEW BRAUNFELS MUNI AIRPORT     46  30  61  38  48 /  70   0   0   0  10
BURNET MUNI AIRPORT            44  30  60  36  43 /  50   0   0   0  10
DEL RIO INTL AIRPORT           56  33  61  41  56 /  20   0   0   0  10
GEORGETOWN MUNI AIRPORT        45  28  60  35  44 /  60   0   0   0  10
HONDO MUNI AIRPORT             47  29  61  37  51 /  50   0   0   0  10
SAN MARCOS MUNI AIRPORT        46  29  60  37  47 /  70   0   0   0  10
LA GRANGE - FAYETTE REGIONAL   47  31  59  40  50 /  70   0   0   0  10
SAN ANTONIO INTL AIRPORT       47  32  61  40  49 /  70   0   0   0  10
STINSON MUNI AIRPORT           47  32  61  40  51 /  70   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Dec 28, 5:17 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 AM CST SUN DEC 28 2014

TXZ171>173-183>194-202>209-217>225-228-291130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
517 AM CST SUN DEC 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A WIDESPREAD FREEZE IS POSSIBLE TONIGHT AND A FREEZE WARNING MAY BE
NEEDED FOR THE SOUTHERN AND WESTERN COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF FREEZING RAIN...ESPECIALLY ON ELEVATED
SURFACES...ALONG AND NORTH OF A ROCKSPRINGS TO BOERNE TO
BURNET LINE DURING THE OVERNIGHT AND EARLY MORNING HOURS TUESDAY
NIGHT WEDNESDAY MORNING AND WEDNESDAY NIGHT THURSDAY MORNING. THIS
INCLUDES NEW YEARS EVE AND NEW YEARS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Freeze Warnings in Texas, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.